Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

“Pat’s strange but true side effects!”

Home/About Pat, Side effects/“Pat’s strange but true side effects!”

“Pat’s strange but true side effects!”

Side effects are an inescapable part of living with multiple myeloma.  And as time goes by, mine (yours, too?) have become increasingly difficult to deal with.  A few weeks back I wrote about this in my monthly Myeloma Beacon column and a follow-up post.  Here are a few excerpts:

Most every myeloma patient I talk to has had issues with dexamethasone (Decadron).  But best I can tell, my on-again, off-again use of dex hasn’t left much of a mark – or has it?  Could it be contributing to the extreme spikes in my blood sugar that cause me to retain four or five pounds of water if I even look at a piece of chocolate cake?

In addition, my toenails and fingernails have become brittle, breaking from the slightest bump or snag.  My fingernails are visibly thinner and have lost their shape, becoming flat or even concave.

My hair has also become brittle, falling out much more quickly than one would expect – even at my age.  What’s left has become thin and lifeless, while at the same time sticking together in a way no comb could possibly cut through.

A few weeks back, my wife, Pattie, reminded me that our hair and nails give us a portal through which we can assess our body’s health.  If true, my body is exhibiting clear-cut signs of toxic stress.

At first glance, these are things someone on the street may not notice.  Heck, I often hear, “You don’t look sick,” and “We think you look great!”  As opposed to what, I wonder?  Dead man walking?  (Myeloma Beacon – January 10, 2013)

 

My monthly Myeloma Beacon Column ran yesterday.  In it I discuss different ways that my body has begun to say “No mass!” to nonstop chemotherapy.

When friends or family see me these days, they often seem surprised how healthy I look.  Part of that is a natural reaction that anyone on the street might be expected to have once they learn someone has incurable cancer.

But mainly I think its because they read about all of my aches, pains and therapy-caused side effects here and when I blog.

Heck, after looking back at things I have been through since 2007, I’m surprised that I can walk, talk and function at all!

I have learned that I am a lot stronger and tougher than I would have ever imagined.  And I would like to remind my readers that things often aren’t as bad as they sound.

I go out of my way to describe and share details about my ailments and medical miscues.  My goal is to help myeloma patients and caregivers anticipate and learn from what I’m going through, so my reader’s can avoid and/or earn from my–and my medical support team’s–mistakes.

But more than that, I want my readers to realize that they aren’t alone.  That it’s OK to admit they’re hurting and to seek-out help.

Again, my point is that things often aren’t as bad as they seem.  I’m a pretty adaptable guy.  And at least so far I have been able to recover quickly.  (MMB – January 11, 2013)

I think that sums things up:  more cumulative side effects as time goes on, but we also get tougher!

Some side effects are unpleasant, painful and disrupt our lives.  Others are merely inconvenient or even funny.  Which all brings me to today’s oddity.

Are you familiar with “Ripley’s Believe it or not?”  Used to be a television show by that name.  Also museum-like attractions in places like Myrtle Beach, SC and the Wisconsin Dells.  The show and tourist stops featured odd and disfigured animals and humans and the strange things they do.

Anyway, let’s have fun with this and call today’s post “Pat’s strange but true side effects!”  Today’s oddity:  I’m losing–or have lost–almost all of my body hair!

As guys go, I was never the one with the a back that looks like a piece of shag carpeting.  But I guess I had what one would consider a normal sprinkling of hair on my arms, legs and chest.

Well say goodby to all of that!  I have blamed a lot of my past side effects on long-term use of Revlimid.  So let’s credit Velcade for this one, shall we?

Having never had an issue with this while I was on Rev/dex or Revlimid alone, I’m going to logically assume that my ongoing use of Velcade is the cuprit here, because my slow but steady march toward hairless chihuahua dog status has sped-up now that Revlimid is not part of my treatment regimen.

There could be a lot worse side effects.  But having arms and legs as smooth as a baby’s bottom does feel a bit odd.  Ready for TMI?  My pubic hair has practically disappeared, too.

One reason I included the excerpts above was I discussed how the hair on my head had become “brittle, falling out much more quickly than one would expect – even at my age.  What’s left has become thin and lifeless, while at the same time sticking together in a way no comb could possibly cut through.”

At the time, I hadn’t put two-and-two together.  But I’m sure my almost hairless body and “lifeless” head of hair are part of the same progression.

I get comments about how long I’ve let my hair get lately.  Subconsciously, maybe its just my way of trying to hold on to what I’ve got before it slowly disappears!

Listen.  I also wanted to include excerpts of my disclaimer post as a reminder that I write about these things not to whine, but to swap war stories, sort of speak.  As side effects go, I will gladly live with this one.  Besides, the extreme groomed man is in this year, right?  Think about all of the money I will save on “No Nos” and other hair removal and grooming products!

Maybe there’s a larger, secondary market for Velcade out there–especially now that its available sub-q.  Come-on, Millennium, get with the program!  The hair removal market is HUGE!

Feel good and keep smiling!  Pat